dark

NAFDAC alerts Nigerians on substandard, contaminated syrup

The National Agency for Food and Drug Administration and Control (NAFDAC) has notified the public about five contaminated syrups allegedly going around in World Health Organisation (WHO) regions.

The notification is in a public alert No. 037/2023, signed by the agency’s Director-General, Mojisola Adeyeye.

The agency listed the WHO regions as America, the Eastern Mediterranean, South-East Asia and the Western Pacific.

It stated that the five oral liquid dosage forms (syrup and suspension) were also detected in the Maldives and Pakistan. It said some affected products have also been detected in Belize, Fiji and the Lao People’s Democratic Republic.

The agency listed the syrups as ALERGO Syrup, EMIDONE Suspension, MUCORID Syrup, ULCOFIN Suspension and ZINCELL Syrup, adding that “a total of 23 batches of the products are affected, and the stated manufacturer is PHARMIX LABORATORIES (PVT.) LTD (Pakistan).

“The routine screening detected potentially unacceptable amounts of diethylene glycol and ethylene glycol as contaminants.

“Laboratory testing conducted by the Therapeutic Goods Administration of Australia (TGA) confirmed that all five batches were contaminated with ethylene glycol at levels ranging from 0.62 to 0.82 per cent w/w relative to the accepted limit of not more than 0.10% w/w.

“A follow-on inspection of PHARMIX LABORATORIES (PVT.) LTD. was conducted by the Drug Regulatory Authority of Pakistan (DRAP).

“The DRAP review of the manufacturing facility and manufacturing records suggested that diethylene glycol or ethylene glycol as contaminants may be present in other products and batches manufactured by PHARMIX LABORATORIES (PVT.) LTD.

“The safety and quality of these products can, therefore, not be guaranteed,” Ms Adeyeye quoted DRAP as saying.

The toxic effects can include abdominal pain, vomiting, diarrhoea, the inability to pass urine, headaches, altered mental states, and acute kidney injury, which may lead to death.

The NAFDAC boss said that as a precautionary measure, DRAP had instructed PHARMIX LABORATORIES to stop the production of all oral liquid dosage medicines and issued a recall alert for the company’s five oral dosages.

She disclosed that diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal.

According to her, toxic effects can include abdominal pain, vomiting, diarrhoea, the inability to pass urine, headaches, altered mental states, and acute kidney injury, which may lead to death.

The NAFDAC boss stated that manufacturers of liquid dosage forms, especially syrups that contain excipients, are at risk of contamination with EG/DEG, such as glycol, sorbitol, and glycerin/glycerol.

She stated that although NAFDAC does not register the products, they may have been distributed to other countries or regions, including Nigeria, through formal and informal markets.

She implored importers, distributors, retailers and consumers to exercise caution and increase vigilance within the supply chain to avoid importing, distributing, selling, and using substandard cough syrups.

The Director-General advised the public who have the listed products not to sell or use the products but to submit stock to the nearest NAFDAC office. (NAN)

Total
0
Shares
Leave a Reply

Your email address will not be published. Required fields are marked *

Previous Post

Global CEOs initiate moves to save $2trn from energy demand

Next Post

Global economy set for weakest half-decade performance in 30 years: W’Bank

Related Posts
Total
0
Share